Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 218, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2009, 8:28 PM CDT for Ottawa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2009, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 25, 2009, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:18 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 25, 6:18 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 618 PM CDT TUE AUG 25 2009 .UPDATE... UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAFS. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... AM A LITTLE CONSERVATIVE IN THAT HAVE KEPT TAFS VFR IN SPITE OF THE MET GUIDANCE AND DO NOT BRING PRECIP INTO TERMINALS UNTIL LATE TONIGHT. WITH MID AND UPPER LEVEL WINDS PARALLEL TO THE SFC FRONT...IT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTHEAST TONIGHT. THINK THE BETTER CHANCES FOR PRECIP WILL BE TOWARDS 12Z FOR TOP AND FOE AS A MID LEVEL WAVE AMPLIFIES OVER WESTERN AND CENTRAL KS THROUGH THE MORNING...A LITTLE SOONER FOR MHK. WITH MODEL PROGS KEEPING THE AREA WITHING THE DEEP MOISTURE AXIS AND POTENTIAL FOR PROLONGED LARGE SCALE ASCENT...HAVE INSERTED PREVAILING -SHRA...BUT DO NOT HAVE ENOUGH CONFIDENCE IN TIMING TS TO INCLUDE A TEMPO JUST YET. ONCE THE BOUNDARY FINALLY PUSHES SOUTHEAST...SOME MVFR CIGS MAY MOVE IN. THINK THIS IS MOST LIKELY DURING THE LATE MORNING AND EARLY AFTERNOON WEDNESDAY. WOLTERS && .PREV DISCUSSION.../338 PM CDT TUE AUG 25 2009/ LATEST SURFACE ANALYSIS AT 20Z SHOWS THE FRONTAL BOUNDARY FROM SOUTHEAST NEBRASKA TO NEAR SLN THEN INTO SOUTHWEST KANSAS. SURFACE DEW POINTS HAVE POOLED INTO THE LOWER 70S ACROSS MUCH OF NORTHEAST AND NORTH CENTRAL KANSAS THIS AFTERNOON. LATEST MUCAPE ANALYSIS WAS SHOWING 3000-4000 J/KG ACROSS THE CWA BUT CONVECTIVE INHIBITION WAS LARGE OWING TO CAP. THE CAP WAS WEAKENING FURTHER NORTH IN NEBRASKA AND INTO NORTHWEST KANSAS. THE SUBTROPICAL MOISTURE PLUME AROUND THE PERIPHERY OF THE UPPER HIGH EXTENDED FROM THE GREAT LAKES ACROSS INTO SOUTHWEST KANSAS. PROFILERS AND WATER VAPOR LOOP SHOW SOME WAVES MOVING WITHIN THE PLUME OVER NEW MEXICO. FOR TONIGHT HAVE CHANGED VERY LITTLE OF THE PRECIPITATION FORECAST AS FRONT SAGS THROUGH THE CWA AND INTERACTS WITH UNSTABLE ATMOSPHERE AND ENTRANCE REGION OF UPPER JET. FORECAST SOUNDINGS SHOW CAP WEAKENING THIS EVENING ACROSS NORTHERN KANSAS. ALSO WITH PARALLEL UPPER FLOW FRONT WILL NOT MOVE MUCH THROUGH THE NIGHT. COULD SEE SOME LOCALLY HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS NORTHEAST KANSAS TONIGHT. MARGINAL SHEAR PROFILES TONIGHT WILL PRECLUDE ANYTHING MORE THAN AN ISOLATED SEVERE STORM. FOR WEDNESDAY A SHORTWAVE TROUGH WILL MOVE OUT FROM THE ROCKIES AND ACROSS KANSAS. GOOD POOLING OF MOISTURE ACROSS THE CWA AND FRONTAL BOUNDARY WILL LIKELY BE LOCATED ACROSS EAST CENTRAL KANSAS BY AFTERNOON. AFTER MORNING CONVECTION WILL SEE SOME REDEVELOPMENT IN THE AFTERNOON AS THE UPPER TROUGH MOVES INTO CENTRAL KANSAS IN THE AFTERNOON. HAVE INCREASES PRECIPITATION CHANCES SLIGHTLY OVER CURRENT FORECAST. LOWS TONIGHT MAINLY IN THE UPPER 60S WITH HIGHS IN THE UPPER 70S TO MID 80S ON WEDNESDAY. 53 SECOND SHORTWAVE TROUGH...NOW OVER WESTERN UT/AZ AREA....WILL MOVE ACROSS THE CWA WEDNESDAY NIGHT INTO THURSDAY. THIS WAVE WILL NOT ONLY HELP TO PUSH THE COLD FRONT FURTHER SOUTH...BUT ALSO PROVIDE INCREASING MID LEVEL DRYING AND SUBSIDENCE NORTHWEST TO SOUTHEAST ACROSS THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY AS IT MOVES THROUGH. THEREFORE...HAVE TRIMMED POPS ACROSS THE NORTHERN CWA WEDNESDAY NIGHT WITH HIGH POPS STILL ACROSS THE SOUTH...THEN TRIMMED PRECIP CHANCES TO ONLY THE SOUTHEAST HALF OF THE CWA THURSDAY. HAVE LIMITED PRECIP CHANCES TO ONLY A SLIGHT CHANCE NEAR AND TO THE SOUTH OF I 35 THURSDAY NIGHT. WITH SOME LINGERING PRECIP CHANCES...POST FRONTAL STRATUS AND CAA INTO THURSDAY...HIGH TEMPS WILL STILL BE WELL BELOW NORMAL FOR LATE AUGUST WITH HIGHS IN THE UPPER 70S. MORE SUNSHINE ON FRIDAY SHOULD HELP HIGHS REACH INTO THE LOWER 80S ACROSS MUCH OF THE CWA FRIDAY. KEPT THE WEEKEND AND EARLY NEXT WEEK DRY AS THE MODELS CONTINUE NORTHWEST FLOW AND A REINFORCING PUSH OF COOLER AIR OVER THE WEEKEND AS UPPER TROUGH DEEPENS OVER THE GREAT LAKES. THIS WILL KEEP LOWS SUNDAY INTO MONDAY AND TUESDAY IN THE 50S WITH HIGHS IN THE UPPER 70S TO LOWER 80S SATURDAY AND SUNDAY...THEN MAINLY THE LOWER 80S MONDAY AND TUESDAY. THE NEW ECMWF CONTINUES TO BE SLOWER THAN THE GFS WITH THE EASTWARD TRANSLATION OF THE GREAT LAKES TROUGH INTO EARLY NEXT WEEK...SO LEANED MORE WITH THE ECMWF SOLUTION OVER THE GFS IN KEEPING PRECIP FURTHER TO THE SOUTHWEST OF THE CWA EARLY NEXT WEEK. 63 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 25, 7:16 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 716 PM CDT TUE AUG 25 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-270030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 716 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS THROUGH THE EVENING HOURS...GENERALLY WEST OF A LINE FROM ABILENE TO WASHINGTON. THE MAIN HAZARDS ASSOCIATED WITH THESE STORMS WILL BE LARGE HAIL UP TO GOLFBALLS AND TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. THE POTENTIAL FOR SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH AFTER 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT AS ANOTHER UPPER SYSTEM MOVES ACROSS THE STATE. THIS ACTIVITY SHOULD BE ON THE DECREASE FROM NORTHWEST TO SOUTHEAST THURSDAY AFTERNOON INTO THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED THROUGH 10 PM ACROSS NORTH CENTRAL KANSAS. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 10:55 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Aug 26, 9:22 AM CDT | Areal Flood Advisory | TOP | Douglas | 53 min |
| Aug 26, 9:31 AM CDT | River Flood Warning | TOP | Ottawa | 22 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.